Idaho, 2005

Heavy Snow in Idaho, March 27 to 28, 2005

March 27 to 28, 2005 · NWS PIH · 2 events in 2 counties and zones

An early spring snowstorm brought heavy snow to the mountains or eastern Idaho. 13 to 14 inches fell at the Bear Canyon and Vienna Mine SNOTEL sites in Custer County.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PIH wrote it up.

An early spring snowstorm brought heavy snow to the mountains or eastern Idaho. 13 to 14 inches fell at the Bear Canyon and Vienna Mine SNOTEL sites in Custer County. 11 inches fell at the Crab Creek SNOTEL site in Clark County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before the first event at Mar 27, 3:05 PM MST, 6 hours 55 minutes earlier.

Area forecast discussion, Mar 27, 3:05 PM MST, 6 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO IDAHO
305 PM MST SUN MAR 27 2005

.DISCUSSION...
FIRST WAVE OF PRECIP SPREADING ACRS THE WESTERN CWA THIS AFTERNOON.
MAIN ENERGY IS DUE...PER GFS...OVERNIGHT. GFS SHOWS A STRONG UVV
FIELD MOVING ACROSS THE CWA OVERNIGHT...WHICH SHOULD CORRESPOND TO
THE HEAVIEST AND MOST WIDESPREAD PRECIP. TEMPS RATHER WARM THIS AFTN
AS EXPECTED. THIS WILL KEEP SNOW LEVELS QUITE HIGH...ABV 7500 FEET
MOST AREAS. DONT SEE MUCH LOWERING OF SNOW LEVELS BEFORE MIDNIGHT.
EVEN THEN...EXPECT TO SEE MOST SIGNIFICANT SNOWFALLS TO REMAIN ABOVE
7000 FEET. EVEN THOUGH ETA HAS BACKED AWAY ON THE CEN MTNS QPF...IT
STILL SUGGESTS ABV WARING CRITERIA SNOWFALL. WILL CONTINUE THE
WARNING UNTIL EXPIRATION.  IN THE EASTERN HIGHLANDS...ETA STILL
SHOWING SIGNIFICANT SNOWFALL THRU MON NITE. LIKE THE CEN MTNS...SNOW
LEVELS WILL BE ABV 7000 FEET. ETA HAS NOT REALLY CHANGED ITS MIND ON
THE QFP...SO WILL GO AHEAD AND UPGRADE THE WATCH TO A WARNING FOR
TONIGHT THRU MON NIGHT.

ETA SHOWING UNSTABLE AIR MAINLY OVER THE SNAKE RIVER PLAIN MON
AFTERNOON AS THE UPPER TROF MOVES OVERHEAD. WILL CONTINUE CURRENT
FCST OF ISOLD TSTMS EMBEDDED IN THE MORE WIDESPREAD PRECIP MON AFTN
INTO THE EARLY EVENING HOURS. BOTH GFS AND ETA BRING A MINOR RIDGE
INTO ERN ID BY TUE MORNING...WHICH SHOULD BRING ALL SIGNIFICANT
PRECIP TO AND END. THIS WONT LAST LONG...AS ANOTHER ENERGETIC UPPER
TROF MOVES IN TUE AFTN. WILL TAKE POPS UP QUITE A BIT TUE AFTN THRU
TUE NITE. SHOULD BE ANOTHER SEVERAL INCHES OF SNOW FOR THE MTNS...
BUT LOOKS TO REMAIN BELOW WARNING CRITERIA AT THIS TIME.

NW FLOW ALOFT ON WED SHOULD LIMIT PRECIP TO ONLY A FEW SHOWERS...
MAINLY IN THE MTNS. HEDGES

EXTENDED FORECAST...WEDNESDAY NIGHT THROUGH SUNDAY. TROUGH DEPARTS
WED NIGHT WITH SLIGHT CHANCE OF SHOWERS OVER THE MOUNTAINS IN
NORTHWESTERLY FLOW. RIDGE QUICKLY BUILDS IN ON THURSDAY ACCOMPANIED
BY DRY STABLE WEATHER AND TEMPS AROUND 10 DEGREES WARMER. A MILD
SOUTHWEST FLOW WILL BE OVER THE AREA INTO FRIDAY AS AXIS OF RIDGE
SHIFTS EAST AND NEXT SYSTEM IMPACTS THE PACNW. A COUPLE OF SHORTWAVE
TROUGHS MOVE THROUGH THE AREA OVER THE WEEKEND BUT THE MAJORITY OF
THE MOISTURE AND DYNAMICS REMAINS NORTH. KEPT HIGHEST POPS OVER THE
NORTH BUT NOTHING HIGHER THAN CHANCE AS THESE SYSTEMS LOOK FAIRLY
BENIGN.  WAW
&&

.PIH WATCHES/WARNING/ADVISORIES...WINTER STORM WARNING ZONES 18/31
ABOVE 7000 FEET THROUGH MONDAY NOON. WINTER STORM WARNING ZONE 19/23
ABOVE 7000 FEET LATE TONIGHT THROUGH MONDAY NIGHT. SEE LATEST
BULLETIN FOR FURTHER INFORMATION.
&&

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO
Hazardous weather outlook, Mar 27, 4:30 AM MST, 17 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
430 AM MST SUN MAR 27 2005

IDZ017>023-031-032-281300-
EASTERN MAGIC VALLEY-UPPER SNAKE HIGHLANDS-
LOWER SNAKE RIVER PLAIN-UPPER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
LOST RIVER/PAHSIMEROI-
430 AM MST SUN MAR 27 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO

.DAY ONE...
WINTER STORM WARNING IN THE CENTRAL MOUNTAINS FROM NOON TODAY
THROUGH NOON MONDAY.  SEE THE LATEST BULLETIN FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...
WINTER STORM WATCH LATE TONIGHT THROUGH MONDAY NIGHT FOR THE EASTERN
HIGHALNDS.  SEE THE LATEST BULLETING FOR FURTHER DETAILS.

SPOTTER INFORMATION STATEMENT...
WE ASK ALL TRAINED SPOTTERS TO REPORT SIGNIFICANT WEATHER CONDITIONS.
THIS WOULD INCLUDE ALL HAIL...WIND...AND HEAVY RAIN AND SNOW
REPORTS.  THIS INFORMATION SHOULD BE CALLED INTO THE LOCAL NATIONAL
WEATHER SERVICE OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER
HOTLINE...OR OTHER STANDARD OPERATING PROCEDURES.

WEATHER INFORMATION ON-LINE 24-HOURS A DAY
(ALL LOWER-CASE LETTERS)

WWW.WEATHER.GOV/POCATELLO

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Sawtooth Mountains

When
March 27, 10:00 PM MST to March 28, 10:00 PM MST
Where
Sawtooth Mountains forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

Heavy Snow, Upper Snake Highlands

When
March 27, 10:00 PM MST to March 28, 10:00 PM MST
Where
Upper Snake Highlands forecast zone
Reported by
AWOS,ASOS,MESONET,ETC

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440629, 5440630.